The Ocular Surface Changes Caused by Botulinum Toxin
str. 46 – 48
Autor: Karina Broniek-Kowalik
Centrum Mikrochirurgii Oka Laser w Warszawie
Kierownik: prof. dr hab. n. med. Jerzy Szaflik
Summary: Botulinum toxin injections are widely used in ophthalmology and aesthetic medicine. Possible side effects caused by botulinum toxin in the eye and orbital area are well known.
Direct injection into the lacrimal gland and the lateral part of orbicularis oculi muscle may decrease the production of tears by the lacrimal gland. Injection of botulinum toxin into the middle part of the eyelids, especially in the lower eyelids, can lead to transient paralysis of the lacrimal part of the orbicularis oculi muscle and impaired apposition of the puncta during blinking, resulting in poor lacrimal drainage system pumping force and subsequent tear retention. Thus injection could be a treatment option to reduce tear drainage in patients with dry eye syndrome.
Based on numerous studies, it should be concluded that the tear film stability and eye surface condition depend on the dose, concentration and site of botulinum toxin administration.